Arkansas, 2003

Winter Storm in Arkansas, February 23, 2003

February 23, 2003 · NWS LZK · 3 events in 3 counties and zones

Snow fell over parts of extreme north-central Arkansas (close to the Missouri border) during the late afternoon and early evening hours on the 23rd. Snowfall amounts generally ranged from 2 to 3 inches, with a isolated reports of up to 4 inches in some areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Snow fell over parts of extreme north-central Arkansas (close to the Missouri border) during the late afternoon and early evening hours on the 23rd. Snowfall amounts generally ranged from 2 to 3 inches, with a isolated reports of up to 4 inches in some areas. Roadways across the region were snow covered and hazardous for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 23, 4:00 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 23, 4:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST SUN FEB 23 2003

NOT MANY CHANGES FROM THE PREVIOUS FORECAST. AS UPPER LOW LIFTS
NORTHEASTWARD TONIGHT...WINTRY PRECIPITATION WILL COME TO AN END
OVER THE NORTH THIS EVENING. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE OVER THE SOUTHEASTERN SECTIONS EARLY
TONIGHT. PARTLY CLOUDY CONDITIONS WILL BE THE RULE OVER MAINLY THE
SOUTHWESTERN PARTS OF THE FORECAST AREA TONIGHT...OTHERWISE SKIES
SHOULD REMAIN MOSTLY CLOUDY. MONDAY SHOULD BE A DRY DAY...BUT
GENERALLY MOSTLY CLOUDY. NEXT CHANCES FOR PRECIPITATION COME BACK IN
MONDAY NIGHT. SHOULD BE SNOW OVER THE NORTHERN AND CENTRAL
SECTIONS...AND RAIN OR FREEZING RAIN IN THE SOUTH. AT THIS
TIME...THINK THAT ANY ICING THAT OCCURS MONDAY NIGHT IN THE SOUTH
WOULD NOT GET ABOVE ADVISORY CRITERIA. A SMALL CHANCE OF SNOW
EXPECTED IN THE NORTH ON TUESDAY...OTHREWISE DRY WEATHER EXPECTED ON
TUESDAY. ANOTHER BOUT OF WINTRY PRECIPITATION FOR MOST SECTONS
TUESDAY NIGHT AND EARLY WEDNESDAY... BEFORE CHANGING OVER TO ALL
RAIN DURING THE DAY ON WEDNESDAY. COLD FRONT SHOULD MOVE THROUGH THE
AREA WEDNESDAY NIGHT AND THURSDAY. DRY WEATHER THEN ON TAP FOR
REMAINDER OF THE WEEK.

HRO   19  28  16  30 /  50  10  40  20
LIT   29  40  25  35 /  20  10  40  10
HOT   30  40  25  35 /  10  10  40  10
PBF   32  42  26  36 /  30  10  50  10

.LZK...WINTER STORM WARNING FOR THIS EVENING FOR ZONES ARZ003>005.

WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONES
ARZ006>007...ARZ012>015.

22
Hazardous weather outlook, Feb 23, 5:00 AM CST, 11 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH ARKANSAS THIS
AFTERNOON AND EVENING. SNOW IS EXPECTED IN NORTHERN ARKANSAS...WITH
ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE NORTH OF A LINE FROM
DEER...TO MOUNTAIN VIEW...TO CAVE CITY...AND ACCUMULATIONS OF 3 TO 5
INCHES POSSIBLE NEAR THE MISSOURI BORDER. A WINTER WEATHER ADVISORY
AND A WINTER STORM WARNING HAVE BEEN ISSUED FOR THESE TWO AREAS. THE
SYSTEM WILL MOVE OUT OF THE STATE SUNDAY NIGHT...AND MOST OF THE
SNOW SHOULD BE OVER WITH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

YET ANOTHER SYSTEM WILL AFFECT ARKANSAS ON TUESDAY NIGHT AND
WEDNESDAY. WITH COLD AIR IN PLACE...WINTRY WEATHER WILL ONCE AGAIN
BE A POSSIBILITY. THERE WILL BE A CHANCE OF SNOW OR FREEZING RAIN IN
THE NORTH AND FREEZING RAIN OR RAIN IN CENTRAL SECTIONS...WITH ONLY
RAIN EXPECTED IN THE SOUTH. PRECIPITATION WILL BECOME LIKELY ON
WEDNESDAY...WITH AN INITIAL WINTRY MIX OVER NORTHERN AND CENTRAL
ARKANSAS DURING THE MORNING...CHANGING OVER TO RAIN IN THE
AFTERNOON.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD MONITOR THIS
DEVELOPING WEATHER SITUATION FOR TUESDAY NIGHT AND WEDNESDAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
February 23, 4:00 PM CST to 7:00 PM CST
Where
Boone forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Baxter

When
February 23, 4:00 PM CST to 7:00 PM CST
Where
Baxter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 23, 4:00 PM CST to 7:00 PM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342491, 5342492, 5342493.